The Pill: It’s Just Not Meant For Some Women

pill

In the UK alone, more than 3.5 million women regularly rely on the contraceptive pill. Of course for the majority of these women, there’s no problem, they can happily take it and continue their lives as before. However, there are also many women, including myself, that have to suffer with endless side effects and symptoms caused by our pills. Weight gain, severe mood swings, feeling lethargic and tired, headaches, loss of emotion and libido, plus many other degrading and upsetting effects. Many women don’t realise that the symptoms are caused by their pill. In some cases women should just stay away from the pill or hormone adjusting contraceptives altogether. However, despite this, doctors  still put pressure on women to go on the pill, even if they have had problems.

YOU’RE NOT ALONE

Effects like these shouldn’t just be ignored or thought of as socially unacceptable to talk about.

I know, all too well, how denial is easier than accepting that your incapability to remain emotionally stable is due to that tiny pill you took earlier that day. That long list of potential side effects on the leaflet inside your pill box, the list that you believe won’t happen to you? Doctors should definitely be more diligent in making women aware of that list before starting the pill. I started on Microgynon 30, a combined pill, when I was seventeen. After a few months, I noticed that I was moody, emotional, over thinking everything. I am a bubbly, happy person normally so this was a shock to the system. So I changed to Noramin. Again, a monster had taken over my body. I then changed to Femodene which was a lot better, for a while… After a few months my emotions dried out, I felt like I didn’t care about anything, the consequences of anything.

I then changed to Marvelon. It seemed great at first, but I started getting headaches regularly, and as I only got them on the occasion before, I thought it must be my eyes playing up. A trip to the opticians saw that I had perfect eyesight. So why were my eyes going blurry every now and again, making what I was seeing seem dreamlike? The doctor changed me to Cerazette, a progesterone only pill. After a few days on holiday I started getting migraines, so I stopped taking it after five days.

A week later I was in A&E in Menorca with excruciating migraines, everything was blurry and the muscles in the left side of my face were so weak I could barely move my cheek. A CT scan and blood test later, I was diagnosed with a migraine due to hormone imbalance.

And no wonder why! I had changed pills five times in two years, my hormones had a life of their own and my oestrogen levels were seriously too high.

After a drip of painkillers, three weeks after A&E I started getting regular blurry eyes and a tight pressure feeling on my brain. I was overcome with tiredness, sensitive to light and my face often felt heavy and weak. I was diagnosed with ocular migraines.. Caused by the pill. Ocular or ophthalmic migraines affected me constantly: the blood vessels in the eye spasming due to congestion making one’s vision blurred.

5 months after my first headaches from Marvelon: I was sick of it.

After an MRI and blood test in England, I was referred to a neurologist. He confirmed like GP after GP and doctor after doctor, that the cause of all my problems was the pill. My hormones had taken on a life of their own and it would be difficult to stop.

I suffered five panic attacks in four days due to the sheer stress and anxiety the symptoms were causing. I’d never had a panic attack before. I was then put on steroids for  five days to put a stop to these migraines. This helped the migraines, but I reacted badly to the steroids: hypersensitivity and trouble breathing, but these soon dissipated. The Neurologist then confirmed I was fine to go back to Aber.

THE PRESSURES PUT ON WOMEN

Since being back at Aber, I went to the doctors as I was suffering from further panic attacks. I explained the events leading up to the appointment to the doctor.  All I wanted was some reassurance, instead the doctor looked me in the eye and asked ‘so, are you on the pill at the moment?’ I told the doctor I was not. Her reply: ‘right, well we should consider arranging for you to go back on the pill’. I burst into tears.

Why is there this pressure for women to be on the pill? This had happened the four other times that I had changed. There was no discussion of other options, or even staying off it for a while. I can understand the want for women to avoid pregnancy, but to continually pressure women to go on the pill is, in my opinion wrong. They switch you around until you believe you’re on the right one for you. But what about until you do find one? What if you never do, and you have to suffer the effects in the meantime?

My story may be worse or better than many, but the fact of the matter is: I’m still suffering the effects of those tiny little pills, and I am definitely not alone. The moral of the story: some women just shouldn’t be on the pill.

Many stories have been published about the rarer effects of the pill, and the more common, but unfortunately, the levels of the hormones entering your body, preventing ovulation, affect different women in different ways. Sadly , there is no way of knowing how it will affect you until you’ve tried.

Don’t suffer in silence, if you feel like your moods are changeable and you don’t feel yourself, chances are it’s your pill. Hormones shouldn’t be messed with and hormone imbalance can affect all aspects of your body.

If you can relate to any part of this article, chat to your doctor about other options for contraceptives, just be aware that contraceptives such as the implant, injection, IUS (Coil) and patch are hormone based, thus these may affect you adversely still. However, non-hormone based contraceptives include the IUD Coil (which uses copper), and the short term methods: condoms, cap, and diaphragm. There aren’t many options that don’t involve hormones, but don’t feel pressured into another pill if you’re reluctant. Take a break from it for a while and allow your body to re-balance itself.

For more information go to the NHS choices website.